Alert archive / Wyoming / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 132, NWS Cheyenne, WY

July 28, 2016Laramie County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 28, 2016, 4:54 PM MDT for Laramie County, Wyoming. It was in force for 51 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 28, 2016, 4:54 PM MDT (22:54 UTC)
Expired
Jul 28, 2016, 5:45 PM MDT
In force
51 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
50.0 mph

County Laramie County, WY

The radar

The Cheyenne radar (KCYS), 12 km from the middle of the area, began a volume at 22:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 28, 5:00 PM MDTHAIL 1.55 Sse Federal, WY
Jul 28, 5:15 PM MDTHAIL 15 N Cheyenne, WYHAIL WAS SLIGHTLY LARGER THAN QUARTERS BUT LESS THAN HALF DOLLAR SIZE. REPORTED ON HORSE CREEK ROAD.
Jul 28, 5:15 PM MDTHAIL 1.255 Nnw Cheyenne, WY
Jul 28, 5:30 PM MDTHAIL 0.255 N Cheyenne, WYHAIL HARD PEA SIZE AND HEAY RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 10.9 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 718 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
718 J/kg
Mixed-layer CIN
-355 J/kg
Mixed-layer LCL
1490 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
148 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

998 
WUUS55 KCYS 282254
SVRCYS
WYC021-282345-
/O.NEW.KCYS.SV.W.0132.160728T2254Z-160728T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
454 PM MDT THU JUL 28 2016

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN LARAMIE COUNTY IN SOUTHEASTERN WYOMING...

* UNTIL 545 PM MDT

* AT 453 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FEDERAL...OR
  14 MILES WEST OF CHEYENNE...MOVING EAST AT 30 MPH.

  HAZARD...HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* LOCATIONS IMPACTED INCLUDE...
  CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...FEDERAL...
  WARREN AF BASE AND WARREN AFB.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 11 AND 24.
 INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 370 AND 374.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4112 10515 4128 10518 4139 10458 4116 10455
TIME...MOT...LOC 2253Z 260DEG 27KT 4121 10505 

HAIL...1.25IN
WIND...<50MPH
 
$$

MAZUR
3 follow-up statements
906 
WWUS55 KCYS 282317
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
517 PM MDT THU JUL 28 2016

WYC021-282345-
/O.CON.KCYS.SV.W.0132.000000T0000Z-160728T2345Z/
LARAMIE WY-
517 PM MDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL LARAMIE COUNTY...

AT 517 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NORTH
CHEYENNE...OR NEAR CHEYENNE...MOVING EAST AT 30 MPH.

HAZARD...HALF DOLLAR SIZE HAIL AND 40 MPH WINDS. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
CHEYENNE...RANCHETTES...NORTH CHEYENNE...FRONTIER PARK...
WARREN AF BASE AND WARREN AFB.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 12 AND 23.
 INTERSTATE 80 IN WYOMING MILE MARKER 371 AND NEAR MILE MARKER 373.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4115 10500 4128 10500 4139 10458 4116 10455
TIME...MOT...LOC 2317Z 262DEG 25KT 4123 10484 

HAIL...1.25IN
WIND...<50MPH
 
$$

MAZUR
750 
WWUS55 KCYS 282335
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
535 PM MDT THU JUL 28 2016

WYC021-282345-
/O.CON.KCYS.SV.W.0132.000000T0000Z-160728T2345Z/
LARAMIE WY-
535 PM MDT THU JUL 28 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR CENTRAL LARAMIE COUNTY...

AT 534 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
RANCHETTES...OR 8 MILES NORTHEAST OF CHEYENNE...MOVING EAST AT 30
MPH.

HAZARD...QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

LOCATIONS IMPACTED INCLUDE...
RANCHETTES AND NORTH CHEYENNE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4119 10479 4127 10483 4133 10458 4116 10455
      4117 10473
TIME...MOT...LOC 2334Z 269DEG 27KT 4123 10466 

HAIL...1.00IN
WIND...<50MPH
 
$$

MAZUR
974 
WWUS55 KCYS 282343
SVSCYS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
543 PM MDT THU JUL 28 2016

WYC021-282352-
/O.EXP.KCYS.SV.W.0132.000000T0000Z-160728T2345Z/
LARAMIE WY-
543 PM MDT THU JUL 28 2016

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL LARAMIE COUNTY WILL
EXPIRE AT 545 PM MDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
TO HALF INCH SIZE IN DIAMTETER AND HEAVY RAIN ARE STILL POSSIBLE
WITH THIS THUNDERSTORM.

LAT...LON 4119 10479 4127 10483 4133 10458 4116 10455
      4117 10473
TIME...MOT...LOC 2340Z 260DEG 27KT 4123 10466 

$$

MAZUR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:04 PM MDT, 1 hour 50 minutes earlier.

Area forecast discussion, Jul 28, 3:04 PM MDT, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
304 PM MDT THU JUL 28 2016

.SHORT TERM...(This evening through Saturday night)
Issued at 245 PM MDT Thu Jul 28 2016

It is still rather stable for areas to the east of the Laramie
Range.  The SPC mesoanalysis shows quite a bit of CIN (100-150 J/kg)
across Laramie county and extending eastward into the southern
Panhandle.  The svr storm threat this aftn/evening is looking more
and more uncertain as the strong outflow from this mornings
convective complex have stabilized things quite a bit. Cumulus is
father flat on visible imagery. Latest runs the RAP have backed
off on instability along the Colorado Border and HRRR shows only
isolated convection over Laramie county by 00z. Deep layer shear
of around 50 kts is more than sufficient to get rotating updrafts
should convective initiation occur in areas near the southern
Laramie Range. Being less confident about the svr storm potential,
went ahead and removed large hail and damaging winds from the
grids and reduced pops overall through the evening. Light
southerly winds may cause areas of fog to develop by late tonight
in areas along Interstate 80.

Northwesterly flow aloft will continue through Saturday across
the region as the midlvl ridge center is located near northern
Arizona. Southeasterly winds across the plains will keep llvl
moisture high. Cannot rule out a strong to svr storm during the
aftn/evening with good bulk shear and instability. Better warming
will promote higher CAPE values on Saturday with the GFS showing
2000 J/kg over the Nebraska Panhandle. Overall storm coverage will
remain mostly isolated however through the weekend. The warmest
day will be Sunday with highs in the upper 80s to mid 90s.

.LONG TERM...(Sunday through Thursday)
Issued at 245 PM MDT Thu Jul 28 2016

Broad area of high pressure will slowly propagate east towards the
southern plains from the four corners through the period. This
will keep the main storm track and more organized precipitation
chances north of the area. As the high shifts east, mid/upper-
level flow will ever so gradually turn southwesterly which will
allow monsoonal moisture to begin to advect back towards the area
by the middle of next week, especially in the higher elevations.
Medium range guidance hints at another weak frontal passage
sometime on Tuesday or Wednesday of next week, which when combined
with increases in monsoonal moisture, should produce increases in
convective chances. Steering flow will remain fairly weak for the
first half of the period, which would limit convective strength.
These begin to increase towards the middle of the week, which may
add to afternoon thunderstorm organization and strength. Monday-
Tuesday will be the warmest days next week as afternoon highs
climb into the upper 80s and 90s across lower elevations. Minor
cooling is expected behind the cold front Wednesday-Thursday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1214 AM MDT Thu Jul 28 2016

Initial thunderstorm complex that passed through western Nebraska
Panhandle sites has cleared the area. Cloud cover has been quick
to dissipate north of the North Platte River Valley...less so to
the south. Still think that the main concern to aviation ops will
be the expected redevelopment of thunderstorm activity later this
afternoon. Thunderstorm development and location will be heavily
dependent upon how quickly clouds break-up in the vicinity of the
higher elevations along with lingering outflow boundaries from the
morning convection. Confidence is not high enough to include
anything more than VCTS at this time. After thunderstorm threat
diminishes around 03z...will see low cigs/fog develop again late
tonight at KCYS...KSNY...KBFF...and KLAR.

&&

.FIRE WEATHER...
Issued at 219 PM MDT Thu Jul 28 2016

No fire weather concerns through the weekend.  Minimum relative
humidity values will fall to 15-20 percent each afternoon across
Carbon county.  However, wind gusts will stay mostly below 20 mph.
Isolated to scattered thunderstorms will be possible most days,
mainly to the east of the Laramie Range.

&&

.CYS Watches/Warnings/Advisories...
WY...None.
NE...None.

&&

SHORT TERM...ZF
LONG TERM...CAH
AVIATION...CAH
FIRE WEATHER...ZF
Hazardous weather outlook, Jul 28, 2:33 PM MDT, 2 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
233 PM MDT THU JUL 28 2016

NEZ002-003-019>021-054-055-095-096-WYZ101>103-106>108-116>119-
292045-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-CENTRAL LARAMIE COUNTY-
EAST LARAMIE COUNTY-
233 PM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL BE POSSIBLE TO THE EAST OF THE
LARAMIE RANGE LATE THIS AFTERNOON THROUGH THE EVENING. SOME
THUNDERSTORMS MAY BECOME STRONG TO SEVERE WITH LARGE HAIL AND
DAMAGING WINDS THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS WILL BE
POSSIBLE THROUGH SATURDAY...WITH MORE ISOLATED COVERAGE BY EARLY
NEXT WEEK. SOME OF THE STORMS MAY BE STRONG ACROSS THE NEBRASKA
PANHANDLE THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED LATER THIS AFTERNOON FOR AREAS
ALONG AND EAST OF INTERSTATE 25.

WYZ104-105-109>115-292045-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-
CENTRAL CARBON COUNTY-NORTH SNOWY RANGE FOOTHILLS-
SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
233 PM MDT THU JUL 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL DEVELOP IN THE VICINITY OF THE MOUNTAINS
THIS AFTERNOON AND MAY PRODUCE STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED STORMS ARE FORECAST THROUGH EARLY NEXT WEEK. THE
PROBABILITY OF SEVERE STORMS IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 28, 3:26 PM MDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
326 PM MDT THU JUL 28 2016

WYZ109-110-113-282215-
NORTH SNOWY RANGE FOOTHILLS WY-CENTRAL CARBON COUNTY WY-
UPPER NORTH PLATTE RIVER BASIN WY-
326 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CARBON COUNTY UNTIL 415
PM MDT...

AT 325 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTH OF SINCLAIR...OR 12 MILES NORTHEAST OF RAWLINS...MOVING
SOUTHEAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF CENTRAL CARBON
COUNTY.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 224 AND
239.

LAT...LON 4188 10721 4202 10707 4188 10658 4163 10686
TIME...MOT...LOC 2125Z 305DEG 19KT 4191 10707

MAZUR
Special weather statement, Jul 28, 3:53 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
353 PM MDT THU JUL 28 2016

WYZ105-106-115-116-282215-
SHIRLEY BASIN WY-SOUTH LARAMIE RANGE WY-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY WY-
LARAMIE VALLEY WY-
353 PM MDT THU JUL 28 2016

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL ALBANY COUNTY UNTIL
415 PM MDT...

AT 352 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
WHEATLAND RESERVOIR 3...OR 34 MILES NORTH OF LARAMIE...MOVING
SOUTHEAST AT 30 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
WHEATLAND RESERVOIR 3.

LAT...LON 4178 10589 4192 10576 4176 10529 4153 10551
TIME...MOT...LOC 2152Z 303DEG 25KT 4180 10573

MAZUR
Local storm report, Jul 28, 4:43 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
443 PM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0433 PM     HAIL             3 S VEDAUWOO            41.11N 105.40W
07/28/2016  E0.75 INCH       ALBANY             WY   PUBLIC

&&

RCOX
Local storm report, Jul 28, 4:47 PM MDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
447 PM MDT THU JUL 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0436 PM     HAIL             23 W CHEYENNE           41.14N 105.23W
07/28/2016  E0.50 INCH       LARAMIE            WY   CO-OP OBSERVER

            CURT GOWDY STATE PARK REPORTED HAIL PEA TO MARBLE.

&&

DDEAL

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 6:25 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara50 min
Jul 27, 6:59 PM MDTSevere Thunderstorm WarningCYSConverse, Niobrara46 min
Jul 27, 7:37 PM MDTTornado WarningCYSNiobrara38 min
Jul 27, 8:10 PM MDTTornado WarningCYSGoshen, Niobrara50 min
Jul 27, 8:54 PM MDTTornado WarningCYSGoshen17 min
Jul 27, 9:08 PM MDTSevere Thunderstorm WarningCYSGoshen37 min
Jul 27, 9:37 PM MDTSevere Thunderstorm WarningCYSGoshen38 min
Jul 27, 10:15 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie19 min
Jul 27, 10:24 PM MDTSpecial Weather StatementCYSGoshen51 min
Jul 27, 10:31 PM MDTSevere Thunderstorm WarningCYSGoshen, Laramie29 min
Jul 28, 1:54 AM MDTSpecial Weather StatementCYSNiobrara66 min
Jul 28, 6:39 AM MDTSpecial Weather StatementCYSNiobrara66 min
Jul 28, 7:40 AM MDTSpecial Weather StatementCYSNiobrara50 min
Jul 28, 8:10 AM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara35 min
Jul 28, 3:26 PM MDTSpecial Weather StatementCYSCarbon49 min
Jul 28, 3:53 PM MDTSpecial Weather StatementCYSAlbany22 min
Jul 28, 4:13 PM MDTSevere Thunderstorm WarningCYSAlbany, Laramie32 min
Jul 28, 5:29 PM MDTSpecial Weather StatementCYSLaramie16 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.